Active tuberculosis in a psoriasis patient treated with tumor necrosis factor inhibitors despite an initial negative tuberculin skin test and no known risk factors
Published Web Locationhttps://doi.org/10.5070/D3228032186
Tumor necrosis factor (TNF) inhibitors are becoming more common in the treatment of moderate-to-severe chronic plaque psoriasis. These medications have a low incidence of serious adverse events and are generally considered safe; however, they do make patients more susceptible to tuberculosis (TB) infection both through latent reactivation and primary infection. We describe a case of a patient who had an initial negative tuberculin skin test (TST), began TNF inhibitor therapy, and then 11 years later was diagnosed with active TB. After the initial screening, the patient did not have any subsequent screenings for TB and no apparent change to his TB risk status. TB is still common in many areas of the United States and travel is not necessary to be exposed. Patients on TNF inhibitors that develop active TB have increased morbidity and mortality than those who are not. It is necessary that dermatologists limit the risk of TB to patients by screening them before initiation and annually when they are on the TNF inhibitor.